Oklahoma, 2022

Wildfire in Oklahoma, September 25 to 30, 2022

September 25 to 30, 2022 · NWS TSA · 1 event in 1 county or zone

Unseasonably warm temperatures, strong wind gusts, and very low humidity combined with dormant, drought-stricken fuels to promote conditions that supported the rapid spread of wildfire across portions of southeastern Oklahoma during late September. Numerous wildfires occurred across the region during this period, but the largest fires affected Pushmataha County, where over 4000 acres were burned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, strong wind gusts, and very low humidity combined with dormant, drought-stricken fuels to promote conditions that supported the rapid spread of wildfire across portions of southeastern Oklahoma during late September. Numerous wildfires occurred across the region during this period, but the largest fires affected Pushmataha County, where over 4000 acres were burned. These fires continued to burn into early October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 25, 8:57 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 25, 8:57 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
957 AM CDT Sun Sep 25 2022

...New SHORT TERM...

.SHORT TERM...
(The rest of today )
Issued at 947 AM CDT Sun Sep 25 2022

The few showers that were lingering across LeFlore county have
dissipated with a remnant mid level cloud deck still present
across southeast OK. The front has made it to I-40 with
temperatures running 5-6 degrees cooler than this time yesterday
across portions of northeast OK. The most notable change however
today will be drier air filtering in behind the boundary with
dewpoints running some 15 degrees lower already per the Oklahoma
Mesonet. Expect another unseasonably warm day especially across
southeast Oklahoma with the cooler air lagging behind the front. A
few showers and a storm or two are possible this afternoon along
the boundary but this activity is expected to remain south of the
area. No changes necessary to the ongoing forecast.

&&

.LONG TERM...
(Tonight through Saturday)
Issued at 246 AM CDT Sun Sep 25 2022

Another dry week is on tap for eastern Oklahoma and western
Arkansas as high pressure prevails at the surface and a
northwesterly flow aloft is expected for the majority of
the week. Temperatures are forecast to be closer to seasonal
normals. A reinforcing surge of cooler air is anticipated
Tuesday night which will help keep temperatures in check.

With the lack of any appreciable rain, fire weather will
be of concern all week as a relatively dry airmass remains
in place across the region.

&&

.AVIATION...
(12Z TAFS)
Issued at 520 AM CDT Sun Sep 25 2022

VFR conditions will prevail through the period, with winds
becoming northerly following a cold frontal passage. Winds will
gust 15 to 20 kts during the afternoon, dropping off quickly with
sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   87  55  84  55 /  10   0   0   0
FSM   92  57  85  55 /  20   0   0   0
MLC   91  55  85  54 /  20   0   0   0
BVO   85  52  82  52 /  10   0   0   0
FYV   83  50  79  50 /  10   0   0   0
BYV   82  53  77  51 /  10   0   0   0
MKO   88  52  82  53 /  20   0   0   0
MIO   83  48  79  49 /  10   0   0   0
F10   90  54  85  53 /  10   0   0   0
HHW   95  59  85  56 /  10   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...24
LONG TERM....10
AVIATION...22
Hazardous weather outlook, Sep 25, 3:50 AM CST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
450 AM CDT Sun Sep 25 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
450 AM CDT Sun Sep 25 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Mainly northeast Oklahoma.
	ONSET...This morning.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Eastern Oklahoma and west-central Arkansas.
	ONSET...This afternoon.

DISCUSSION...
Dry air will spill into eastern Oklahoma and western Arkansas
in the wake of a cold front that is expected to move through
the area this morning. Unseasonably warm temperatures are still
expected this afternoon which will result in afternoon relative
humidity values dropping to the 20 to 30 percent range. These
conditions will combine with the northerly breeze behind the
front to create an increased fire weather danger this afternoon
across eastern Oklahoma and west-central Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

MONDAY THROUGH SATURDAY...No Hazards.

EXTENDED DISCUSSION...
Near seasonal temperatures and dry conditions are in the forecast
this week. Fire weather concerns will continue through the week
with a dry airmass in place.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Pushmataha

When
September 25, 11:00 AM CST to September 30, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Park/Forest Service
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052957.